Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Burlington, VT

May 9, 2000St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2000, 1:22 AM EDT for St. Lawrence County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2000, 1:22 AM EDT (05:22 UTC)
Expired
May 9, 2000, 2:15 AM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2916 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 090526
SVRBTV
NYC089-090615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
122 AM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ST. LAWRENCE COUNTY IN NEW YORK

* UNTIL 215 AM EDT

* AT 117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
  OGDENSBURG TO 22 MILES SOUTHWEST OF OGDENSBURG TO 54 MILES WEST OF
  GOUVERNEUR...MOVING EAST AT 55 MPH

* SEVERE THUNDERSTORMS WILL BE...
  DE KALB AROUND 150 AM EDT
  NEAR GOUVERNEUR...AROUND 200 AM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 8, 9:45 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EDT MON MAY 8 2000

SHOWERS HAVE ENDED ACROSS MOST OF FCST AREA ATTM...EXCEPT
NORTHEASTERN VERMONT.  HOWEVER...UPSTREAM AN AREA OF TSTMS ACROSS
MICHIGAN AND ONTARIO JUST EAST OF GEORGIAN BAY MOVG EAST ATTM.
WILL PUT A MENTION OF TSTMS IN OVERNIGHT ZONE FCST...ESPECIALLY OVER
THE ST LAWRENCE VLY...ADIRONDACKS AND SRN VT.  WILL MENTION A CHC
OF TSTMS FROM CHAMPLAIN VLY EASTWARD...ALTHOUGH I FEEL THE CHC IS
MINIMAL GIVEN THAT AREA IS FAIRLY STABLE BASED ON LATEST SURFACE
BASED LIFTED INDEX...AND ALSO THAT AREAS OF DENSE FOG ALREADY
STARTING TO FORM...BUT AREA OF TSTMS UPSTREAM LOOKS IMPRESSIVE AND
SOMETHING MAY HOLD TOGETHER OVERNIGHT.  RAIN SHOWERS EARLIER THIS
EVENING HAVE SET THE STAGE FOR SOME AREAS OF DENSE FOG TO FORM AS
TEMPS NEAR THE DEW POINT AND WINDS ARE CALM OR VERY LIGHT.  WILL
MENTION AREAS OF DENSE FOG IN OVERNIGHT FCST.  HAVE ALSO MADE
SOME ADJUSTMENT IN OVERNIGHT MIN TEMPS AND IN WINDS.  OTRW...NO CHGS
TO REMAINDER OF FCST.

.BTV...NONE.

WGH

In the hours before

Local storm report, May 9, 12:22 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1222 AM EDT TUE MAY 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    GROTON                    VT   WIND DAMAGE
05/09/00   CALEDONIA                      *** 1 INJ ***
                                          3.5 X 4 MI. LONG X 1 MI.
                                          WIDE SWATH OF TREES DOWNED
                                          BY TSTM WINDS. ROOF DAMAGE
                                          TO CAMPS ALONG LAKE. TIME
                                          ESTIMATED. REPORTED BY
                                          RESCUE CREW.

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.